I am 29 ys old, and I live in a small town in KY. I have recently asked my dr. to put me off work for a while while I try to finally deal with this depression that has haunted me my whole life. I am normally fairly ok, but on occasion I get severely depressed, and it effects my ability to work, and care for my family, also my ability to just function. I think when my depression hits an all time high is when I am trying to have a period…. This is not confirmed,and very uncomfortable for me to mention, but the problem is I have a bicornuate uterus, so sometimes I try to have a cycle for several months. So the depression is severe for a long time. When I told my dr. he prescribed Lexapro 10mg. I was ok for a while, then it stopped working and I went back. He gave me Lexapro 20mg. It worked for a while, and it stopped. The symptoms were so bad that I was barely functioning. I went back to the dr. and saw the RNP. She put me off work and gave me Cymbalta, I went back for a follow up and she acted surprised that it wasn’t helping. She is referring me to a mental health dr. She told me to keep taking the Cymbalta, but I tried it for two months nad the symptoms got worse so I quit taking it. I am back at square 1, and I need to make them understand this situation but I don’t know how. Honestly I don’t know whether the Lexapro ever helped or if it was just my body changing cycles again. I think my MD. thinks I just want more medication, or they don’t know what to do, but I need help this time. Being off work is taking a toll on me too, but I went back for 2 hours and had a panic attack(diagnosed as such by my dr). I am not sure what that is exactly because I have never had one so I’ll take her word for it. Do you understand my situation? Can you help me help my dr.’s understand what to do here? I’m not against taking medication if that is the only way to help me, but it has to help.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
You are certainly experiencing a frustrating situation made worse by the fact that your Medical Doctors are not responding to your needs. It has always been my personal opinion that Doctors should refer their patients to experts when there are complicated situations, that is, if they are primary care doctors. For example, I would expect that your primary care physician would refer you to two different types of doctors: 1. Gynecologist due to the fact that you obviously have a uterine problem and uneven menstrual cycle and 2. Psychiatrist because there is a problem with depression that can have several root causes. One of the possible causes, as you know, is how your hormones are affecting your emotional state. Another possible cause stems from your personal life and psychological problems. Most likely, you struggle with both of these issues.
While it is true that any Medical Doctor can prescribe psychiatric medications it is also true that psychiatry is a specialty. This means that psychiatrist are expert in the use of these medications and are trained in what to do if a medicine is not working or ceases to work after a period of time. What I am leading up to is that I do not understand why you were taken off of Lexapro when it was working. After all, 10 milligrams is an extremely low dose, far below what would be called a therapeutic level. Twenty milligrams of Lexapro is an improvement but is still low. This I have learned from colleagues who are psychiatrists. While Cymbalta is an excellent medication, why switch when you are beginning to get results?
As far as your fear that your MD might believe you just want more medication I want to urge you not to worry because it is likely that you need more medication but of the correct dosage and possibly in combination with a second medication. You really need a consultation with a psychiatrist and I want to strongly urge you to see a gynecologist.
I also want to urge you to enter psychotherapy because you need emotional support through a difficult period of time.
Please do not allow your self to feel blamed or at fault for your problems. In addition, please try not to believe that you are attempting to get more medications. Indeed, there is nothing about anti depressant medications that makes them a hot item on the addiction market, so do not worry.
Only after you have seen to correct doctors, gotten the correct treatment and genuinely start to feel better will you be able to make decisions about work.
Best of Luck